This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Some physicians might interpret your editorial remarks (195:774, 1966) to suggest that chloroquine therapy is not necessarily hazardous. I'm sure you did not intend to give this impression where it relates to long-term therapy in rheumatoid arthritis. It was stated that "chloroquine therapy will not usually lead to ocular damage"—in patients on low dosage.However, few rheumatologists would expect appreciable benefit from chloroquine therapy in rheumatoid arthritis at a daily dose of less than 200 mg. Yet in the article by Henkind et al (Arch Ophth71: 157, 1964) reference is made to a group of patients on a daily dose of 200 mg or more and all showed a significant elevation of their retinal threshold after the cumulative dose exceeded 100 gm.In many communications on the subject, the feeling is expressed that where the retinopathy is detectable there are already large stores of chloroquine
Rothermich NO. Chloroquine Therapy in Rheumatoid Arthritis. JAMA. 1966;196(7):666-667. doi:10.1001/jama.1966.03100200106041